Texas, 2003

Hail and Damaging Winds in Texas, August 11, 2003

August 11, 2003 · NWS FWD · 22 events in 10 counties and zones

12 hail, 9 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$781,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 11, 3:16 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 11, 3:16 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT MON AUG 11 2003

.DISCUSSION...307 PM CDT
LAPS AND VISIBLE SATELLITE DATA SHOW SURFACE CONVERGENCE...AND
ASSOCIATED SHOWERS AND THUNDERSTORMS...EXTENDING AROUND THE
PERIPHERY OF NORTH TEXAS. AT THE UPPER LEVELS...A VIGOROUS UPPER
FLOW WAS MOVING INTO NORTH TEXAS. ONE AREA OF UPPER TROUGHING WAS
LOCATED OVER SOUTHEAST TEXAS...WHILE ANOTHER COULD BE FOUND MOVING
SOUTH THROUGH EASTERN KANSAS. WITH ALL THIS IN MIND...I HAVE LEFT
SLIGHT CHANCE TO CHANCE POPS ACROSS THE ENTIRE REGION TONIGHT.

TUESDAY THROUGH THURSDAY...THE UPPER RIDGE OVER THE WEST WILL BUILD
ATOP THE UPPER TROUGH IN THE SOUTH...FORCING THE TROUGH TO SLIDE
ACROSS TEXAS AND INTO THE SOUTHWEST. WITH LOW LEVEL EAST TO
NORTHEAST WINDS...THE GFS AND ETA ARE INDICATING SLIGHTLY LOWER
1000-850 THICKNESSES...FOR A TAD BELOW NORMAL HIGH TEMPERATURES.
WITH THE TROUGH NEARBY...AND NEBULOUS CONVECTIVE BOUNDARIES
LIKELY...I AM HARD PRESSED TO FIND A PREFERRED LOCATION AND TIME
FOR CONVECTION. THEREFORE...I HAVE LEFT AT LEAST 20 POPS THROUGH
THURSDAY EVENING.

BY FRIDAY...THE TROUGH IS PROGGED TO SLIDE FAR ENOUGH WEST AS THE
STRONG CENTRAL CONUS RIDGE BUILDS INTO THE SOUTH. WITH THIS IN
MIND...WE MAY BE END THUNDERSTORM CHANCES BY FRIDAY. HOWEVER...AS
THE PREVIOUS FORECAST HAD A SLIGHT CHANCE...I WILL AVOID FLIP
FLOPPING ON THIS MODEL RUN. IN ANY CASE...TEMPERATURES WILL BE BACK
TO THE NORMAL MID TO UPPER 90S BY NEXT WEEKEND.

FCSTID = 30
DFW   71  91  69  90 /  20  20  20  20
ACT   72  92  70  91 /  30  30  20  30
PRX   68  87  66  88 /  30  30  20  30
DTO   69  90  68  88 /  20  20  20  20
TKI   69  88  68  88 /  20  20  20  20
DAL   71  91  70  90 /  20  20  20  20
TRL   70  89  68  89 /  30  30  20  20
CRS   71  91  70  90 /  30  30  20  40
TPL   72  93  70  91 /  30  30  20  30

.FWD...NONE.
Hazardous weather outlook, Aug 11, 2:45 PM CST, 1 hour before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
EAST OF A BONHAM...KAUFMAN...CAMERON LINE.  NORTHERLY FLOW ALOFT...
COUPLED WITH INCREASING WIND SPEEDS IN THE MID LEVELS OF THE
ATMOSPHERE...WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS NORTH
TEXAS THROUGH TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE FROM
WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.  SCATTERED
THUNDERSTORMS WILL LINGER THROUGH THE EVENING HOURS...HOWEVER THE
SEVERE WEATHER THREAT SHOULD DECREASE AFTER SUNSET.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED WEST OF A LINE FROM
MINERAL WELLS...MERIDIAN...CAMERON THIS AFTERNOON AND EARLY EVENING.
THESE STORMS SHOULD WEAKEN FAIRLY RAPIDLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY AS AN UPPER LEVEL TROUGH MOVES SLOWLY ACROSS
TEXAS AND INTO THE SOUTHWESTERN UNITED STATE. THE SOUTHERN HALF OF
NORTH TEXAS WILL BE THE MOST FAVORED AREA FOR STORM DEVELOPMENT.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A BONHAM...
KAUFMAN...CAMERON LINE...MAINLY THROUGH SUNSET.

In the hours before

Local storm report, Aug 11, 12:35 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
135 PM CDT MON AUG 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    NEW BADEN                 TX   WIND DAMAGE
08/11/03   ROBERTSON                      REPORTED BY LAW ENFORCEMENT.
                                          TRAILER LOST ITS ROOF.
                                          MINOR DAMAGE TO ANOTHER
                                          TRAILER. SEVERAL TREES
                                          TOPPLED AND POWERS LINES
                                          DOWNED.

58

The radar

The Dallas/Ft Worth radar (KFWS), 147 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Palo Pinto

When
August 11, 3:45 PM CST
Where
Palo Pinto County, Santo
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -95.767

A 2 foot diameter oak tree was blown down at the stadium and numerous 8 to 10 inch diameter limbs broken. Light poles at the stadium were also blown down.

Thunderstorm Wind, Delta

When
August 11, 4:10 PM CST
Where
Delta County, 1 mi W of Klondike
Measured
60 kt (69 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.000, -95.933

Numerous power lines blown down and 4 inch diameter limbs broken by high winds.

Thunderstorm Wind, Hunt

When
August 11, 4:33 PM CST
Where
Hunt County, Lone Oak
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -97.750

Numerous trees and power lines down between Cumby and Lone Oak.

Thunderstorm Wind, Rains

When
August 11, 5:05 PM CST
Where
Rains County, 1 mi W of Emory
Measured
52 kt (60 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -97.067

Trees and power lines were blown down by high winds.

Thunderstorm Wind, Denton

When
August 11, 5:45 PM CST
Where
Denton County, Corinth
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -97.067

Trees and fences were blown down by high winds.

Hail, Wise

When
August 11, 5:50 PM CST
Where
Wise County, 5 mi NW of Alvord
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -97.133

Reported by a pilot.

Hail, Denton

When
August 11, 6:00 PM CST
Where
Denton County, 5 mi SW of Lewisville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -97.150

Occurred at Flower Mound.

Thunderstorm Wind, Tarrant

When
August 11, 6:24 PM CST
Where
Tarrant County, Haltom City
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -98.217

Numerous power lines were blown down on Highway 121.

Hail, Tarrant

When
August 11, 6:25 PM CST
Where
Tarrant County, Colleyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.750, -97.350

Hail, Tarrant

When
August 11, 6:30 PM CST to 6:33 PM CST
Where
Tarrant County, Bedford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -97.267

Hail, Tarrant

When
August 11, 6:43 PM CST
Where
Tarrant County, Arlington
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.333, -95.783

Occurred one mile east of the north end of Lake Arlington.

Hail, Tarrant

When
August 11, 6:44 PM CST
Where
Tarrant County, Ft Worth
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.733, -97.117

Occurred near Lancaster and east loop 820.

Hail, Tarrant

When
August 11, 6:47 PM CST
Where
Tarrant County, Dalworthington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.700, -97.117

Hail, Tarrant

When
August 11, 7:00 PM CST
Where
Tarrant County, Rendon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.583, -97.233

Thunderstorm Wind, Tarrant

When
August 11, 7:00 PM CST
Where
Tarrant County, Rendon
Measured
57 kt (66 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
32.583, -97.233

Hail, Johnson

When
August 11, 7:28 PM CST
Where
Johnson County, Cleburne
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -97.400

Thunderstorm Wind, Johnson

When
August 11, 7:28 PM CST
Where
Johnson County, Cleburne
Measured
61 kt (70 mph) estimated sustained
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
32.350, -97.400

The Double B Boat and RV Storage was heavily damaged by high winds, numerous trees were blown down with damage to houses and power lines.

Hail, Palo Pinto

When
August 11, 7:31 PM CST
Where
Palo Pinto County, Gordon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -98.367

Thunderstorm Wind, Palo Pinto

When
August 11, 7:31 PM CST
Where
Palo Pinto County, Gordon
Measured
57 kt (66 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -98.367

Trees and power lines were blown down by high winds.

Hail, Comanche

When
August 11, 8:20 PM CST
Where
Comanche County, De Leon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -98.550

Hail, Hood

When
August 11, 8:56 PM CST
Where
Hood County, Tolar
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -97.900

Lightning, Tarrant

When
August 11, 11:30 PM CST
Where
Tarrant County, Ft Worth
Property damage
$550,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire destroyed on apartment building and heavily damaged another in southwest Ft Worth near TCU.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378249, 5378250, 5378252, 5378251, 5379142, 5378254, 5378253, 5330372, 5378255, 5378256, 5330428, 5378257, 5379138, 5379139, 5379140, 5379141, 5379147, 5379143, 5379144, 5379145, 5379146, 5379148.